Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


VL jump; time for meds?
Apr 18, 2009

Hi,

I was diagnosed in 2007 and VL has been steady at around 60,000. T-cells between 500 and 700. Three months ago, VL fell to 30,000 but T-cells fell to 472. Last week, VL had jumped to 500,000 (!) and T-cells were only 390.

My doctor says it's time for meds (and I agree), but what could cause such a drastic increase in VL?

Also, my work has paid for an expensive overseas training for me that would prevent me from starting meds for three more weeks. I feel OK--am I risking it to attend the training, since getting out of it would raise questions I hope not to have to answer. My doctor says waiting an additional three weeks is acceptable; I'd like another opinion.

Many thanks for the great service you provide here.

Response from Dr. Young

Hello and thanks for your post.

In most cases, a viral load increase alone (especially only a single test) would not comprise sufficient reason to start ART.

Nevertheless, with the current trends in opinion drifting towards a recommendation about starting ART with CD4s at or below 500, you could interpret your labs to have met this on two separate occasions anyway. Furthermore, if your age happened to be older (arbitrarily >50), or if you had any active kidney or liver disease, I'd find another reason to recommend starting.

I agree with your doctor that a three week delay because of your international travel (to hopefully somewhere interesting) is not significant.

So, I hope this is helpful. Be well,

BY



Previous
How did I develop a resistance Part 2
Next
i'm confused

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement